Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

July 7, 2021Scott County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 7, 2021, 4:35 PM CDT for Scott County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 4:35 PM CDT (21:35 UTC)
Expired
Jul 7, 2021, 5:15 PM CDT
In force
40 min
Issued by
NWS Quad Cities, IA

County Scott County, IA

The radar

The Quad Cities radar (KDVN), 11 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WWUS83 KDVN 072135
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
435 PM CDT Wed Jul 7 2021

IAC139-163-072215-
Scott-Muscatine-
435 PM CDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND NORTHEASTERN
MUSCATINE COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, a strong thunderstorm was located near Walcott, 
moving east at 25 mph.

This storm is producing torrential rainfall. Winds in excess of 30 
mph are possible.

Locations impacted include...
Davenport, Bettendorf, Eldridge, Walcott, Long Grove, Donahue,
Stockton, Maysville, Davenport Municipal Airport, Park View and
Plainview.

This includes the following highways...
 Interstate 74 in Iowa near mile marker 1.
 Interstate 80 in Iowa between mile markers 279 and 302.
 Interstate 280 between mile markers 1 and 2.

Minor flooding of low lying areas, creeks, streams and urban areas 
is possible. If you encounter water over a roadway, do not drive 
through it.

LAT...LON 4157 9090 4168 9089 4171 9042 4158 9043
TIME...MOT...LOC 2132Z 271DEG 20KT 4161 9067 

$$

Uttech

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:55 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 7, 2:55 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
255 PM CDT Wed Jul 7 2021

.SYNOPSIS...
Issued at 255 PM CDT Wed Jul 7 2021

The latest sfc analysis was indicating the main front was quasi-
stationary or showing a slow push south acrs the cWA currently from
east of Freeport IL, to southwest of Iowa City. Isolated to sctrd
showers/storms have fired in 1500 to 2000 J/kg MUCAPE fields along
this feature aided by short wave aloft, but frontal convergence and
LLVL wind fields are weak.  Shear values are weak as well, with
cells not able to sustain all that long and for cold pool
development. Thus the chance for severe storms looks marginal with
max downburst wind gusts 45 to 55 mph most likely in our area, as
better Downdraft CAPEs laying out along and east of the CWA acrs
northern IL. PWATs of 1.5 to 1.8 inches support high rainfall rates
of 1-2 inches an hour in the localized areas the storms occur. Of
more a nuisance may be the current favorable conditions for non-
supercell funnels with the main boundary and storm outflow
boundaries under steep LLVL Lapse rates. If we get any reports, may
have to issue a special wx statement.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 255 PM CDT Wed Jul 7 2021

Tonight...Besides the storm parameters mentioned above in the
synopsis discussion, the passing front, upper trof and lingering
CAPEs-instability should keep isolated to sctrd showers/storms
festering through 02 to 03z or so before diurnally waning. The late
afternoon- early evening activity may have more coverage acrs
southeast IA into MO and west central IL. Then post-frontal
increasing north to northeast sfc flow and mostly cloudy skies
should engulf the CWA from the northwest into the overnight hours.
Some lingering light showers possible in the eastern CWA after
midnight but with low coverage. Will go with low temps in the upper
50s in the north, to the mid 60s in the far south banking on more
clouds than clearing in post-frontal regime.

Thursday...A passing lobe of high pressure and cool advection north
to northeast boundary layer flow will make for a seasonably cool day
or at least well below normal with highs in the mid to upper 70s.
But if mixing depth is more limited by sharp H75 mb based inversion
and cloud cover holds thick/trapped under it, some areas may
struggle to get out of the low 70s or even upper 60s. Fcst highs are
banking on at least some cloud breaks, but CU Rule parameters
suggest broken to overcast re-development in any clearing holes that
may form on Thursday. Mostly cloudy and well below normal temps the
flavor of the day.   ..12..

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 255 PM CDT Wed Jul 7 2021

The overall forecast suggests active weather through next week.
However the probability is fairly high that there will be more dry
periods than what the forecast currently suggests.

Thursday night/Friday
Assessment...medium confidence

Thursday evening will be dry across the area. After midnight an
upper level disturbance should initiate nocturnal showers and
thunderstorms toward morning across eastern Iowa. Internally the
models suggest that the nocturnal convection could become organized;
partly based on the moisture gradient across the area and the
forcing from the disturbance. However the return moisture influx is
weak so there are questions regarding the overall areal coverage of
the convection.

Any convection that develops late Thursday night will continue
during the day Friday. Boundaries from this convection will then
provide the focus for new diurnal development Friday afternoon.

Friday night/Saturday
Assessment...low to medium confidence

Internally the models have been suggesting an organized thunderstorm
complex would develop in western Iowa and then move east overnight
into Saturday. That signal is still present but the overall trend
has been weaker and further southwest with each successive model run.

The model consensus is slowly trending that way and now has the
higher pops south of I-80. The larger picture does suggest that any
organized thunderstorm complex should be further to the south and
west. Thus I would expect a continued downward trend with pops
Friday night and Saturday with the highest pops still south of I-80.

Saturday night through Wednesday
Assessment...medium confidence on the possibility of rain. Low
confidence regarding the areal coverage.

The global models show an upper level low moving into the area which
would provide the forcing for mainly diurnal convection to occur
across the area.

Initially the upper low looks to have a weak surface low associated
with it (in the Saturday night through Sunday night time frame).
Such a low would allow convection to persist during the night and
also have more areal coverage.

The model consensus does show this with higher pops Saturday night
and Sunday with much lower pops Monday through Wednesday.

As mentioned earlier while the forecast shows a risk of rain from
Saturday night through next Wednesday, the probability is high that
there will be more dry periods than those with rain; especially in
the Monday through Wednesday time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1241 PM CDT Wed Jul 7 2021

A weak front wavering through the area will continue to produce
isolated to sctrd showers and thunderstorms that may occasionally get
into the VCNTY of all the TAF sites through 6 to 7 PM before they
diminish and move east. A passing storm may produce bouts of MVFR
to IFR VSBYs, and variable wind gusts to 25 KTs. Away from the
storms, mainly VFR CIGs until mid evening and later as post
frontal lower MVFR deck moves into the area from the northwest.
Late tonight into early Thu morning a chance for an post-frontal
IFR cloud deck until mid morning, when they should rise again
back to MVFR. The sfc winds will trend to the north and northeast
behind the passing front this afternoon and early evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...08
AVIATION...12
Hazardous weather outlook, Jul 7, 11:42 AM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1142 AM CDT Wed Jul 7 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1142 AM CDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered thunderstorms will occur this afternoon
across much of the Outlook area. Stronger storms may flare up
after 2 pm generally south and east of a line from Galena
Illinois, to southwest of Iowa City. The main threats from any
stronger storm cell will be gusty winds, lightning and locally
heavy downpours. The Storm Prediction Center has placed areas
generally along and southeast of a line from Galena Illinois, to
Sigourney Iowa in a Marginal Risk for severe weather this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Several rounds of thunderstorms are possible Friday through
Monday. It is too soon to determine the potential for severe
weather.

.SPOTTER INFORMATION STATEMENT...

There is a low chance that spotter activation will be needed
this afternoon and early evening.

12

In the hours before

Special weather statement, Jul 7, 4:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
435 PM CDT Wed Jul 7 2021

IAC139-163-072215-
Scott-Muscatine-
435 PM CDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND NORTHEASTERN
MUSCATINE COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, a strong thunderstorm was located near Walcott,
moving east at 25 mph.

This storm is producing torrential rainfall. Winds in excess of 30
mph are possible.

Locations impacted include...
Davenport, Bettendorf, Eldridge, Walcott, Long Grove, Donahue,
Stockton, Maysville, Davenport Municipal Airport, Park View and
Plainview.

This includes the following highways...
 Interstate 74 in Iowa near mile marker 1.
 Interstate 80 in Iowa between mile markers 279 and 302.
 Interstate 280 between mile markers 1 and 2.

Minor flooding of low lying areas, creeks, streams and urban areas
is possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4157 9090 4168 9089 4171 9042 4158 9043
TIME...MOT...LOC 2132Z 271DEG 20KT 4161 9067

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:53 PM CDTSpecial Weather StatementDVNScott37 min
Jul 7, 5:38 PM CDTSpecial Weather StatementDVNClinton37 min
Jul 7, 6:00 PM CDTSpecial Weather StatementDVNJo Daviess45 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.